A Case of Thrombotic Vasculopathy in the Setting of High-Dose Hydroxyurea Use

Jill Michalak, DNP, APRN, NP-C, CWOCN; Richard Simman, MD, FACS, FACCWS; Drew Oostra, MD

Disclosures

Wounds. 2021;33(12):E79-E84. 

In This Article

Abstract and Introduction

Abstract

This case study describes the presentation of a 76-year-old male with a past medical history that included atrial fibrillation, essential hypertension, coronary artery disease status post cardiac stent placement, heart failure, hyperlipidemia, thyroid cancer (with thyroid resection resulting in hypothyroidism), prostate cancer status post brachytherapy (in remission), and a history of JAK2-positive myeloproliferative disease. He presented with painful areas of hyperpigmentation appearing as purple discoloration to his neck, lower abdominal skinfold, and bilateral groin areas that progressed to painful ulcerations a few weeks after a myocardial infarction. Due to the patient's multiple medical conditions and uncommon presentation of wounds, a multidisciplinary team was involved in his care. Differential diagnosis included antiphospholipid syndrome, symmetrical drug-related intertriginous and flexural exanthema, warfarin-induced necrosis, cutaneous thrombotic vasculopathy, myeloproliferative disorder, and high-dose hydroxyurea therapy. It was determined by the authors that the high-dose hydroxyurea therapy was the cause of the wounds. Because of the patient's initial health status, treatment of the wounds included use of collagenase and sodium hypochlorite solution to reduce the risk of infection and attempt to promote autolytic debridement until surgical wound debridement could be done. The patient required multiple hospital stays, but ultimately his health status improved and the wounds resolved with the assistance of the combined efforts of the multidisciplinary team to diagnose and treat this complex patient and his uncommon wound presentation.

Introduction

Skin ulceration and necrosis can be result of multiple conditions and disease processes. Underlying manifestations of skin necrosis can include organ disease, use of medications resulting in skin necrosis, and skin injuries related to unrelieved pressure. Skin manifestations resulting from medication use include warfarin-induced necrosis that can occur 3 days to 5 days after initiation of the medication, hemorrhagic blisters, and ulcers as well as drug-induced vasculitis involving myriad medications from multiple drug classes, presenting as palpable pruritic lesions or a maculopapular rash, with an unknown mechanism and resolving after withdrawal of the medication.[1] Vasculopathies may also present with dermatologic effects and can include livedoid vasculopathy, pigmented purpuric dermatosis, and calciphylaxis.[2] The challenge lies in determining the cause of wound development and managing the affected skin impairment to aid wound healing and prevent further skin damage. Herein, the patient presented with thrombotic vasculopathy and painful ulcerating wounds, and challenges included determining the etiology of wound development and managing the wounds to promote healing and prevent infection. It was evident in this case that management required input from multiple medical specialties. The goal of this case study is to illustrate the unusual presentation of this patient's wounds and describe his journey from wound development to wound healing.

processing....